Let’s talk about how some medications may be ruining your teeth.

When your dental hygienists are updating the health history and medication list, oftentimes some people will say I’m not taking any medication related to my teeth. Actually lots of medications can affect the health of your teeth and your gums. Also some medications may interfere with different anesthetics and tools that we use. So that’s why hygienists ask you for an updated medication list. In this way they can understand why your teeth and or gums look like they do. And they can then plan ahead if you need certain dental treatment to make sure you are safe.

For example, some medications actually cause cavities.

Almost all medications that a pediatrician prescribes to a child. Cold medicine, cough medicine, they tend to be syrups with sugar in them and other types of sweeteners which cause cavities. Another example, inhalers and nebulizers, people with asthma need them to function, they are life-saving. But they can also promote an oral environment that is more prone to developing cavities. So with both the cold syrup medicines for the kids and the inhalers for everyone, a quick tip is to rinse out your mouth with water after using them to combat cavities.

Next, medications that cause dry mouth.

Also known as xerostomia, this is one of the biggest most common side effects when it comes to medications in your teeth. If you start paying attention to the drug commercials on TV, you’ll almost always notice them mention dry mouth as one of the side effects. That’s because so many medications, both over the counter and prescription, often decrease saliva flow.

That being said, some types of medications are worse than others when it comes to causing dry mouth. Such as antipsychotic meds, anti-anxiety meds, antidepressants, allergy meds, and antihistamine meds, medications used to control seizures, narcotics, medications that are taken for certain types of heart disease or blood pressure, including ace inhibitors, calcium channel blockers, diuretics etc.

That’s like almost all medications can cause dry mouth which can again lead to cavities. So to combat dry mouth and cavities some tips are:

  • Increase your water intake, drink more water
  • Use lubricating mouth drops, like xylitol mints or rinses
  • Avoid alcohol, even alcohol mouthwashes, make sure you are only using alcohol-free mouthwash
  • Chew sugar-free gum, this can also help stimulate saliva production the key is to keep your mouth moist.

Next are medications that cause burning mouth.

Burning mouth syndrome when your mouth feels like it is on fire, is attributed to a number of situations including reflux disease. But it’s also linked with medications that people take for high blood pressure. There are other factors you’ll want to rule out before blaming your medication on this one. Because burning mouth syndrome can also be caused by autoimmune disorders, Parkinson’s disease or even hormonal imbalances, allergies and certain vitamin deficiencies may also be to blame.

Fungal infections caused by medications.

Antibiotics are a classic example of leaving your mouth with an unbalanced number of good and bad bacteria. When you take antibiotics, they kill all types of bacteria including the good ones. If this happens, it’s a classic recipe for fungal yeast infections like thrush. That’s why so many healthcare professionals recommend taking probiotics or eating foods like yogurt if you’re on an antibiotic.

Next gum swelling medications.

Certain types of medications can actually cause your gingiva, your gums to grow. We call this condition gingival hyperplasia. With this the gums grow, spread and expand, they tend to look bulbous and lumpy along the gum lines. Obviously this can cause some cosmetic concerns but it also more importantly isn’t very healthy. Because food and plaque can get stuck around them. Some of the most common medications to cause this are the ones that people take for high blood pressure or to control seizures. Calcium channel blockers in particular however are most commonly known for causing gum overgrowth.

Medications that cause taste changes.

This one is especially important to be aware of. If you’re having a metal taste in your mouth, is it a leaky filling or is it a medication you’re taking causing that metallic taste? If it is a medication, usually it’s an antibiotic, but blood pressure medication can also cause a metal taste in your mouth. And they can also sometimes cause a sour or bitter taste. Other meds such as those taken for your thyroid neurological reasons or psychotropics can also alter the taste inside of your mouth. The good news is that the majority of medication-induced taste changes are temporary, not all of them are, but most are short-lived.

Tooth discoloration and staining.

Some types of medication can cause intrinsic, internal tooth stain. Intrinsic are those that form while the tooth is still developing. It’s from medicine that you would have taken during early childhood. Or even by a mom when she was pregnant which would then transfer to her baby. Tetracycline staining is a classic example of this. This antibiotic tetracycline is no longer prescribed for young children or anyone suspecting they are pregnant. The permanent staining is so severe that extensive cosmetic treatment is usually required to get rid of it.

Lastly black hairy tongue and white hairy tongue.

They are just what they sound like. They are tiny little papilla on the surface of your tongue become elongated. They look like hair. Depending on what medication you’re taking, if there’s an infection or which lifestyle habits you have, those papilla can take on a white or a black color. Now usually something like black hairy tongue is originally caused by smoking for oral hygiene rinsing with hydrogen peroxide too much, or even from dry mouth. But some medications can specifically raise your risk of black carry tongue to develop as well such as antibiotics, nsaids, and even radiation treatment.

These ones are all of the most common things that can happen if you are taking medications. Always remember to bring an updated list of your medications so you and your dental team are all on the same page and so they can best treat your individual mouth. Hope this helped you.

You might also enjoy:

Leave A Comment

Your email address will not be published. Required fields are marked *